Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS Wilmington, OH

June 23, 2017Lewis County, Kentucky; Scioto County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jun 23, 2017, 7:49 PM EDT for Lewis County, Kentucky; Scioto County, Ohio. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 7:49 PM EDT (23:49 UTC)
Expired
Jun 23, 2017, 11:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Lewis County, KY, Scioto County, OH

The radar

The Jackson,KY radar (KJKL), 114 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:53 PM EDTHEAVY RAIN 2.25Nw Turkey Creek Lake, OHRAINFALL AT SHAWNEE STATE PARK. TIME ESTIMATED.
Jun 23, 9:53 PM EDTHEAVY RAIN 2.36Wheelersburg, OHTIME ESTIMATED.
Jun 23, 10:52 PM EDTFLOOD1 S Head Of Grassy, KYROUTE 59 HAS HIGH WATER, ABOUT 18 MILES SOUTH OF VANCEBURG.
Jun 23, 10:52 PM EDTFLOOD5 Nne Camp Dix, KYHIGH WATER WAS REPORTED OVER LOWER KINNEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

231 
WGUS51 KILN 232349
FFWILN
KYC135-OHC145-240315-
/O.NEW.KILN.FF.W.0058.170623T2349Z-170624T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
749 PM EDT FRI JUN 23 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Eastern Lewis County in northeastern Kentucky...
  Southern Scioto County in southwestern Ohio...

* Until 1115 PM EDT.

* At 748 PM EDT, radar indicated that one to two inches of rain have 
  fallen across the warned area, with another one to two inches 
  possible through the next few hours. Runoff from this excessive 
  rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Portsmouth, Wheelersburg, New Boston, South Webster, Head of
  Grassy, Camp Dix, Sciotodale, Franklin Furnace, Rosemount, Buena
  Vista in Scioto County, Saint Paul, Firebrick, Harris, West
  Portsmouth, Tannery, Emerson, Turkey Creek Lake, Friendship,
  Powellsville and Garrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3833 8333 3832 8336 3839 8341 3857 8327
      3873 8327 3882 8265 3876 8266 3875 8270
      3868 8271 3867 8277 3860 8274 3857 8281
      3861 8285 3876 8289 3873 8303 3868 8303
      3863 8307 3859 8307 3843 8324 3834 8323

$$

Hatzos

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 7:34 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 23, 7:34 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
734 PM EDT Fri Jun 23 2017

.SYNOPSIS...
A cold front will drop southeast across the area this evening
and will interact with the moisture from the remnants of
Tropical Storm Cindy. This will produce periods of heavy rain
this afternoon into tonight. Behind the system, temperatures
will drop below normal for the weekend and into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Cold front has reached northwest part of CWA, while Tropical
Depression Cindy was centered over southern Kentucky and is
forecast to eject northeast this evening. Latest surface
analysis shows quicker movement and a track that is farther
south than models had suggested.

Showers and thunderstorms are diminishing in coverage from the
northwest as drier air works in. With heavy rain shifting south,
have cancelled the Flash Flood Watch for locations from ILN to
the north border of the CWA. Will continue Flash Flood Watch for
southern counties where moisture transport and convergence are
still favorable.

Severe weather threat has also decreased as rain cooled air
blots out instability, with only southeast counties remaining
in a severe thunderstorm watch for now.

Finally the upper level trough axis will push directly
overhead. As this occurs the cold front will move across the
area late this evening, bringing an end to the flash flood
threat. The surface cold front will then clear the area early
Saturday morning. Right behind the cold front winds will pickup
briefly as strong CAA moves in.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
During the day Saturday surface high pressure over the midwest
will slowly nudge into the area with PWATs plummeting from 2.22"
to less than 0.80" by Saturday evening. During the day Saturday
some high res models are indicating some pop up showers possible
but looking at forecast soundings shows that there will likely
not be enough moisture for this. Overall have kept precipitation
out of the forecast for Saturday. High temperatures Saturday
will be in the mid to upper 70s with dewpoints falling off into
the upper 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mean mid level trof over the Great Lakes with surface high pressure
nosing into the Ohio Valley this weekend. A few showers or
thunderstorms will be possible across the north during the afternoon
Sunday. Cool temperatures look to be 5 to 10 degrees below normal
with highs on Sunday from the lower 70s north to the upper 70s far
south.

Mean trof becomes more amplified over the area, so a contd threat of
showers or thunderstorms will be continued Monday. Cool temperatures
to continue with Mondays highs expected to be in the lower 70s.

Warm front to develop over the Great Lakes with southerly flow
increasing. Temperatures will continue to moderate with highs
Thursday in the lower and middle 80s.

The ECMWF and Canadian solns bringing a progressive system through
the Great Lakes Thursday, while the GFS holds off pcpn.  With an
increase in moisture have allowed for a slight chance of a
thunderstorm but confidence is not high in this chance.

Models solns sharpen up mid level trof over the eastern Great Lakes
which may lead to a few showers or thunderstorms over the
northeastern counties. Rather cool readings to continue Tuesday
with highs generally in the mid 70s.

Surface high pressure slide east with southerly low level developing
on its back side at midweek. Expect dry conditions with a warming
trend. Temperatures will be closer to normal with highs on Wednesday
in the lower 80s.

Westerly flow aloft with surface wave tracking through the northern
Great Lakes. This will allow an associated surface front to drop
south into the southern Great Lakes and stall out. Have limited
pops to chance category with the highest pops northwest Thursday. On
the warm side of this system, expect temperatures to reach highs  in
the lower and middle 80s Thursday.

Another progressive wave and associated frontal boundary expected to
approach from the west increasing thunderstorm chances Friday into
Friday night. Model solution strength and timing differences exist
regarding this system. Due to this spread, uncertainty
increases.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Flight conditions are being affected by a cold front interacting
with Tropical Depression Cindy. As Cindy tracks through Eastern
Kentucky and the cold front sags farther south, widespread
heavy rain is now translating east of TAF sites. Ceilings as low
as IFR may linger for a short time, before drier air works in
during the overnight hours, leaving VFR ceilings. Visibility may
be reduced later tonight at LUK and ILN due to very moist
air trapped near the ground following the rain.

Expect VFR on Saturday under a dry westerly flow ahead of a
large area of high pressure extending from the northwest. Winds
may gust close to 20 knots during the afternoon.

OUTLOOK...Intermittent MVFR ceilings possible through Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 2 AM EDT Saturday for OHZ073-074-
     077>082-088.
KY...Flash Flood Watch until 2 AM EDT Saturday for KYZ089>100.
IN...Flash Flood Watch until 2 AM EDT Saturday for INZ073>075-080.

&&

SYNOPSIS...Haines
NEAR TERM...Coniglio/Haines
SHORT TERM...Haines
LONG TERM...AR
AVIATION...Coniglio
Hazardous weather outlook, Jun 23, 3:54 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
354 PM EDT Fri Jun 23 2017

INZ050-058-059-066-073>075-080-KYZ089>095-OHZ042>046-051>056-060>062-
070-071-077-242000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Butler-Warren-Hamilton-
354 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additionally, storms this afternoon ahead of the cold front have the
potential to become strong with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

KYZ096>100-OHZ063>065-072>074-078>082-088-242000-
Pendleton-Bracken-Robertson-Mason-Lewis-Fayette OH-Pickaway-
Fairfield-Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-Pike-
Scioto-
354 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the flood threat, there is a chance of severe
thunderstorms this afternoon. The main threat will be strong
straight line winds, but an isolated tornado can not be rule out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

OHZ026-034-035-242000-
Hardin-Mercer-Auglaize-
354 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Periods of heavy rain today could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

In the hours before

Local storm report, Jun 23, 6:26 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
626 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       2 NE BELLEFONTAINE      40.38N 83.74W
06/23/2017  M2.40 INCH       LOGAN              OH   PUBLIC

            STORM TOTAL RAINFALL SINCE 06/22/2017.

&&

KC
Local storm report, Jun 23, 6:27 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
627 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HEAVY RAIN       KILN WILMINGTON APT     39.43N 83.79W
06/23/2017  M3.00 INCH       CLINTON            OH   ASOS

&&

HAINES
Local storm report, Jun 23, 6:57 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
657 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      2 SSW ST. MARTIN        39.19N 83.90W
06/23/2017                   BROWN              OH   LAW ENFORCEMENT

            WATER COMPLETELY COVERING STATE ROUTE 251 JUST NORTH OF
            US ROUTE 50 EAST OF FAYETTEVILLE. A CAR WAS SUBMERGED AND
            THREE INDIVIDUALS WERE RESCUED WITH NO INJURIES.

&&

HATZOS
Local storm report, Jun 23, 7:19 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
719 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       4 ESE TOLLESBORO        38.53N 83.52W
06/23/2017  M1.69 INCH       LEWIS              KY   TRAINED SPOTTER

            RAIN OCCURRED IN LAST HALF AN HOUR.

&&

BC
Local storm report, Jun 23, 7:41 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
741 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       2 ENE IDAHO             39.10N 83.11W
06/23/2017  M3.40 INCH       PIKE               OH   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jun 23, 7:43 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
743 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HEAVY RAIN       1 S FAIRBORN            39.79N 84.02W
06/23/2017  M2.32 INCH       GREENE             OH   TRAINED SPOTTER

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:47 PM EDTAreal Flood AdvisoryILNBoone118 min
Jun 23, 3:01 PM EDTAreal Flood AdvisoryILNBoone119 min
Jun 23, 3:28 PM EDTFlash Flood WarningILNBoone3 hr
Jun 23, 3:35 PM EDTFlash Flood WarningILNBoone, Campbell, Kenton3 hr
Jun 23, 4:24 PM EDTAreal Flood AdvisoryILNBoone, Campbell, Gallatin, Kenton3 hr
Jun 23, 4:47 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin, Grant, Owen, Pendleton3 hr
Jun 23, 4:57 PM EDTFlash Flood WarningILNBoone, Campbell, Kenton3 hr
Jun 23, 5:11 PM EDTAreal Flood AdvisoryILNBracken, Mason8 hr
Jun 23, 5:20 PM EDTSpecial Weather StatementILNBracken, Mason, Robertson25 min
Jun 23, 5:21 PM EDTFlash Flood WarningILNBracken3 hr
Jun 23, 5:53 PM EDTFlash Flood WarningILNGallatin, Grant, Owen, Pendleton3 hr
Jun 23, 6:03 PM EDTAreal Flood WarningILNBoone, Campbell, Kenton7 hr
Jun 23, 6:10 PM EDTAreal Flood AdvisoryILNBracken, Lewis, Mason, Robertson3 hr
Jun 23, 6:17 PM EDTFlash Flood WarningILNBracken, Lewis, Mason3 hr
Jun 23, 7:12 PM EDTFlash Flood WarningILNBracken, Lewis, Mason, Robertson5 hr
Jun 23, 7:26 PM EDTAreal Flood AdvisoryILNBoone, Campbell, Kenton5 hr
Jun 23, 9:16 AM EDTAreal Flood AdvisoryILNButler, Montgomery, Preble, Warren119 min
Jun 23, 9:54 AM EDTAreal Flood AdvisoryILNClark, Greene, Madison96 min
Jun 23, 10:07 AM EDTAreal Flood AdvisoryILNDarke83 min
Jun 23, 10:34 AM EDTAreal Flood AdvisoryILNChampaign, Delaware, Hardin, Logan, Miami, Shelby and 1 more3 hr
Jun 23, 10:38 AM EDTAreal Flood AdvisoryILNAuglaize, Darke, Mercer, Shelby2 hr
Jun 23, 11:04 AM EDTFlash Flood WarningILNDelaware, Hardin, Logan, Union3 hr
Jun 23, 11:28 AM EDTSpecial Weather StatementILNMiami, Shelby32 min
Jun 23, 11:36 AM EDTAreal Flood AdvisoryILNDarke, Preble3 hr
Jun 23, 12:25 PM EDTAreal Flood AdvisoryILNChampaign, Clark, Darke, Miami, Montgomery4 hr
Jun 23, 12:43 PM EDTFlash Flood WarningILNDarke, Miami, Montgomery, Preble3 hr
Jun 23, 1:30 PM EDTSpecial Weather StatementILNRoss30 min
Jun 23, 1:38 PM EDTAreal Flood WarningILNHardin, Logan, Union6 hr
Jun 23, 2:02 PM EDTAreal Flood AdvisoryILNClinton, Fayette, Highland, Pickaway, Ross118 min
Jun 23, 2:08 PM EDTSpecial Weather StatementILNFairfield, Hocking, Licking37 min
Jun 23, 2:21 PM EDTAreal Flood WarningILNDarke, Miami16 hr
Jun 23, 3:27 PM EDTFlash Flood WarningILNBrown, Clinton, Fayette, Highland, Ross3 hr
Jun 23, 3:47 PM EDTAreal Flood AdvisoryILNHocking, Pickaway, Pike, Ross118 min
Jun 23, 3:55 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Highland, Pike, Ross3 hr
Jun 23, 4:31 PM EDTFlash Flood WarningILNHighland, Pike, Ross3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.